Oklahoma, 2021

Flash Flooding in Oklahoma, August 19, 2021

August 19, 2021 · NWS TSA · 2 events in 2 counties and zones

Thunderstorms developed across portions of southeastern Oklahoma during the early morning hours of the 19th. A very moist air mass across the region and weak wind flow aloft resulted in slow-moving thunderstorms that produced very heavy rainfall, some of which resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across portions of southeastern Oklahoma during the early morning hours of the 19th. A very moist air mass across the region and weak wind flow aloft resulted in slow-moving thunderstorms that produced very heavy rainfall, some of which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 19, 5:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 19, 5:35 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
635 AM CDT Thu Aug 19 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Lower MVFR ceilings are expected to spread into northeast Oklahoma
shortly after 12Z. Thunderstorms with heavy rainfall will likely
move into the KMLC/KFSM areas by mid morning with IFR conditions.
The stronger storms this afternoon may be more scattered in
nature further north with activity decreasing in coverage this
evening with loss of diurnal heating.

&&

.PREV DISCUSSION... /Issued 302 AM CDT Thu Aug 19 2021/

DISCUSSION...
Scattered showers and storms are on tap for eastern Oklahoma
and western Arkansas again today. Activity is expected to start
picking up across southeast Oklahoma over the next few hours
with an increase in isentropic lift. The showers and storms
will continue to spread to the north as the day wears on
as a subtle upper level shortwave moves into the area. With
precipitable water values in excess of 2 inches, locally
heavy rainfall will again be a concern today with the potential
for flooding of lying areas in some spots. This activity is
expected to diminish with the loss daytime heating.

The potential for isolated to scattered showers and storms
will increase again late tonight and into Friday with
the greatest coverage across far eastern Oklahoma into
western Arkansas. Again locally heavy rains will be a concern
with the moisture laden airmass in place across the region.

A cold front is set to stall out near the Kansas/Oklahoma
border Friday night into Saturday as a mid-level shortwave
works across the Plains. The boundary will close enough
to trigger some showers and storms across the area Friday
night into Sunday morning before the boundary surges back
to the north.

Hot and humid conditions are set to be the norm across
the region over the weekend and into next week as an
upper level ridge builds over the area.

Heat headlines will be possible as early as Friday with
the potential continuing into next week.

Have to stayed fairly close to the NBM guidance through the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   89  76  94  77 /  50  40  20  20
FSM   88  75  92  76 /  60  40  40  10
MLC   86  75  91  75 /  60  20  20  10
BVO   88  73  92  74 /  50  40  20  20
FYV   86  71  89  73 /  70  50  50  10
BYV   88  72  89  74 /  70  50  50  10
MKO   86  73  91  75 /  50  40  30  10
MIO   89  73  90  74 /  60  50  40  20
F10   88  74  94  75 /  50  30  20  10
HHW   84  75  89  75 /  70  20  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....12
Hazardous weather outlook, Aug 19, 3:54 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
454 AM CDT Thu Aug 19 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
454 AM CDT Thu Aug 19 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Mainly southeast Oklahoma.
	ONSET...This morning.

HEAVY RAIN.
	RISK...Limited.
	AREA...Mainly southeast Oklahoma.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered showers and thunderstorms are expected across
eastern Oklahoma and western Arkansas today as an upper
level disturbance affects the region. Locally heavy
rain will be possible with the strongest storms which
could lead to flooding of low lying areas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...
High Wind Potential...Dangerous Heat Potential.
SATURDAY...Thunderstorm Potential...Dangerous Heat Potential.
SUNDAY THROUGH TUESDAY...Dangerous Heat Potential.
WEDNESDAY...Thunderstorm Potential...
Dangerous Heat Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Scattered showers and storms will continue to be possible on
Friday and into Saturday as a cold front stalls out near the
Kansas/Oklahoma border Friday night into Saturday.

Hot and humid conditions are set to return this weekend and
continue into next week.

Showers and thunderstorms return to the forecast Wednesday night
with the approach of a cold front.

weather.gov/tulsa contains additional information.

The radar

The Western Arkansas radar (KSRX), 168 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Choctaw

When
August 19, 7:00 AM CST to 12:00 PM CST
Where
Choctaw County, 1 mi N of Messer to 1.36 mi WNW of Apple
Cause
Heavy Rain
Reported by
Public
Coordinates
34.094, -95.481

Portions of several roads were flooded and closed, including both lanes of Highway 93 near the Choctaw/Pushmataha County line.

Flash Flood, Pushmataha

When
August 19, 7:58 AM CST to 11:30 AM CST
Where
Pushmataha County, 1.33 mi S of Rattan to 3.41 mi NNW of Rattan
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.181, -95.420

Several sections of Highway 3 were flooded between Rattan and Ringold.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973225, 979376.